Alert archive / Kansas / River Flood Warnings in 2014

River Flood Warning 5, NWS Topeka, KS

June 10, 2014Shawnee County, Kansas

NWS Topeka, KS issued this river flood warning at Jun 10, 2014, 2:38 AM CDT for Shawnee County, Kansas. It was in force for 6 days.

The area

The outline as issued.

The facts

Issued
Jun 10, 2014, 2:38 AM CDT (07:38 UTC)
Expired
Jun 16, 2014, 2:38 AM CDT
In force
6 days
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Shawnee County, KS

The radar

The Topeka radar (KTWX), 48 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wakarusa River at Wakarusa (WRWK1). The gauge peaked at 16.65 ft at Jun 10, 2014, 8:00 AM CDT.

actionminormoderate102006/1006/1106/1206/1306/1406/1506/1606/17
Action stage
10 ft
Minor stage
15 ft
Moderate stage
22 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06891200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

425 
WGUS43 KTOP 100738
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
238 AM CDT TUE JUN 10 2014

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Wakarusa River at Wakarusa affecting Shawnee County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC177-101538-
/O.NEW.KTOP.FL.W.0005.140610T0738Z-000000T0000Z/
/WRWK1.1.ER.140610T0728Z.140610T0731Z.000000T0000Z.UU/
238 AM CDT TUE JUN 10 2014

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Wakarusa River at Wakarusa.
* until further notice.
* At  2:31 AM Tuesday the stage was 15.0 feet.
* Flood stage is 15.0 feet.
* Forecast...The river will continue rising to near 16.5 feet by 
  early this morning then fall below flood stage by late morning. 
* Impact...At 15.0 feet...Minor flooding occurs along the Wakarusa 
  River.

&&

LAT...LON 3890 9573 3890 9563 3887 9563 3887 9573




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Jun 10, 12:30 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 10, 12:30 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1230 AM CDT Tue Jun 10 2014

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Tuesday)
Issued at 342 PM CDT MON JUN 9 2014

Strong upper low and associated surface low pressure will move
eastward across southern Kansas through this evening and into
Missouri on Tuesday. As it does...deformation band across the
southern 2/3 of the cwa at 3 pm will lift slowly north and become
nearly stationary along the I 70 corridor through the remainder of
the afternoon and early evening before diminishing through midnight
as the main mid level lift decreases. As this occurs...additional
locally heavy rainfall amounts of three quarters to one inch should
occur along the I 70 corridor thru mid evening. Flood indices remain
high across most of this area...so did not see the need for any
flood watches...although cannot totally rule out some isolated minor
flooding of low lying areas.

Upper low will move off to the east with decreasing chances for
showers and possibly a brief thunderstorm in the morning with
steeper lapse rates before drying out by late afternoon. Following
lows in the lower 60s...should rebound back into the lower 70s far
east central with more clouds to more sunshine in the north central
and highs in the upper 70s.

.LONG TERM...(Tuesday Night through Monday)
Issued at 342 PM CDT MON JUN 9 2014

Tuesday night the upper system will continue to pull of to the east
into the Ohio Valley. Winds come back around to the south as low
pressure develops in the Western High Plains by Wednesday morning.
Wednesday shaping up to be a fairly nice day weather wise as warm
advection will send temps back into the 80s.

The next chance of precipitation arrives Wednesday night and
Thursday as a shortwave trough moves across the Northern Plains with
a shortwave moving out of the Rockies and into western Kansas
Wednesday night and then across eastern Kansas on Thursday. A cold
front will move through central and eastern Kansas Thursday along
with the shortwave trough. The models are consistent with the timing
of the wave moving through Kansas with the trough axis along the
Missouri border by late afternoon.

Beyond Thursday the next chance of convection looks to occur
Saturday night and into Monday as another cold front moves into
central and eastern Kansas Saturday night and then slows and becomes
nearly stationary across the southern CWA and nearly parallel to the
southwest upper flow. Decent moisture return and steep mid level
lapse rates will contribute to an unstable environment. In addition,
deep layer shear will increase as the westerlies move southward over
the Central Plains. There could be a few rounds of severe weather
Saturday night through Monday given the above parameters.

Temperatures from Friday through Monday will be in the 80s for highs
and in the 60s for overnight lows. Will also need to keep a watch
out for locally heavy rainfall along the slow moving cold front as
well Sunday and Monday.

&&

.AVIATION...(For the 06Z TAFs through 06Z Tuesday Night)
Issued at 1214 AM CDT TUE JUN 10 2014

Band of MVFR to IFR showers is slowly beginning to dissipate
across northern KS as the bands continue to wrap westward around
the surface low. Sounding profiles signals IFR expected aft 09Z as
low level moisture increases in the wake of the rain showers. Latest
guidance improves sites to VFR by 15Z at KMHK and 16Z at
KTOP/KFOE with northeast winds backing to the north and becoming
gusty during the afternoon hours. Did not mention for this
issuance but there is potential for fog late Tuesday evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...63
LONG TERM...53
AVIATION...Bowen
Hazardous weather outlook, Jun 9, 1:13 PM CDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
113 PM CDT MON JUN 9 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-101815-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
113 PM CDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAIN AND A FEW ISOLATED THUNDERSTORMS SOUTH OF I 70 WILL OVERSPREAD
MOST OF THE REMAINDER OF THE OUTLOOK AREA THROUGH THE AFTERNOON.
ALTHOUGH NO SEVERE WEATHER IS EXPECTED WITH ANY THUNDERSTORMS...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...MAINLY ALONG AND SOUTH
OF I 70 THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES CONTINUE THROUGH EARLY TUESDAY. ADDITIONAL
ROUNDS OF THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY NIGHT AND
THURSDAY. LOCALLY HEAVY RAINFALL REMAINS THE PRIMARY CONCERN WITH
THESE STORMS.

ANOTHER SYSTEM MOVES INTO THE STATE OVER THE WEEKEND AND BRINGS A
CHANCE FOR THUNDERSTORMS. THESE STORMS MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Jun 9, 10:35 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     FLASH FLOOD      10 W TOPEKA             39.05N 95.86W
06/09/2014                   SHAWNEE            KS   TRAINED SPOTTER

            ON CARLSON ROAD TRAVELING NORTH TOWARDS INTERSTATE 70 6
            TO 8 INCHES OF WATER IS RUNNING OVER CARLSON ROAD.

&&

JB
Local storm report, Jun 9, 10:38 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1038 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     HEAVY RAIN       3 W VOLLAND             38.94N 96.45W
06/09/2014  E3.50 INCH       WABAUNSEE          KS   TRAINED SPOTTER

            TOTAL AS OF 10 PM CDT.

&&

JB
Local storm report, Jun 9, 10:50 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     FLASH FLOOD      SCRANTON                38.78N 95.74W
06/09/2014                   OSAGE              KS   LAW ENFORCEMENT

            SOME STREETS BARICADED DUE TO RUNNING WATER.

&&

BARJENBRUCH
Local storm report, Jun 9, 11:20 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1120 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HEAVY RAIN       2 ESE ALTA VISTA        38.85N 96.46W
06/09/2014  M3.80 INCH       WABAUNSEE          KS   TRAINED SPOTTER

            AS OF 1115 PM CDT.

&&

JB
Local storm report, Jun 9, 11:28 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1128 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      9 NW MANHATTAN          39.28N 96.69W
06/09/2014                   RILEY              KS   BROADCAST MEDIA

            IMAGE SHOWED RUSHING DEEP WATER 100 YARDS IN DEPTH AND UP
            TO 2 FEET DEEP CROSSING THE ROAD NEAR STOCKDALE CREEK.
            WATER WAS CONTINUING TO RISE AT THE REPORTED TIME.

&&

JB
Local storm report, Jun 9, 11:37 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
1137 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      9 NW MANHATTAN          39.28N 96.69W
06/09/2014                   RILEY              KS   BROADCAST MEDIA

            IMAGE SHOWED RUSHING DEEP WATER 100 YARDS WIDE AND UP TO
            2 FEET IN DEPTH CROSSING THE ROAD NEAR STOCKDALE CREEK.
            WATER WAS CONTINUING TO RISE AT THE REPORTED TIME.

&&

JB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:44 PM CDTAreal Flood AdvisoryTOPGeary, Morris, Wabaunsee3 hr
Jun 9, 9:09 PM CDTFlash Flood WarningTOPGeary, Morris, Wabaunsee6 hr
Jun 9, 9:18 PM CDTAreal Flood AdvisoryTOPDouglas, Franklin, Jefferson, Osage, Shawnee3 hr
Jun 9, 10:05 PM CDTFlash Flood WarningTOPPottawatomie, Riley4 hr
Jun 9, 10:19 PM CDTRiver Flood WarningTOPGeary15 hr
Jun 9, 10:19 PM CDTRiver Flood WarningTOPWabaunsee15 hr
Jun 9, 10:22 PM CDTFlash Flood WarningTOPDouglas, Franklin, Jefferson, Osage, Shawnee6 hr
Jun 9, 10:31 PM CDTRiver Flood WarningTOPRiley6 days
Jun 9, 10:59 PM CDTAreal Flood AdvisoryTOPLyon, Morris3 hr
Jun 10, 5:29 AM CDTRiver Flood WarningTOPLyon, Osage15 hr
Jun 10, 5:53 AM CDTRiver Flood WarningTOPDickinson30 hr

Nearby

River Flood Warnings in Kansas, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.